Synergistic Effect of Cefoperazone and Warfarin Leading to Fatal Coagulopathy in Patients on Warfarin Therapy After Valve Replacement Surgery. Series of Two Case Reports
Warfarin is one of the most commonly prescribed oral anticoagulant in hospital settings. It is deemed to have a large range of interactions with other drugs commonly used in clinical practice, including antibiotics, resulting in alteration in coagulation parameters as well as causing bleeding in some of these patients. We report two such cases of post valve replacement that developed exaggerated hypoprothombinemic response, which improved after replacement of cefoperazone with the other antibiotic. Although there is no direct evidence of warfarin-cefaperazone interaction, but based on these reports it is advisable that healthcare professionals should consider alternative antibiotic selection in patients on warfarin therapy, and consider close monitoring of coagulation profile for all those patients who receives concomitant warfarin and antibiotics, with appropriate adjustment of warfarin dosage.